Dec 22, 2004
I was diagnosed this June 2004 my last neg test was july 2003, I have a viral load of over 100,000 cd4 count of 391 now. No hepatitis of any kind. My first regimen is going to be Truvada and Reyataz, Do you think this is a good start for someone who is already resistant to NNRTI's?
| Response from Dr. Young
Thank you for your post.
Truvada with ritonavir-boosted atazanavir (Reyataz) is a pretty popular initial treatment regimen among US-based HIV doctors. I personally don't subscribe to this philosophy, because tenofovir lowers atazanavir levels significantly-- boosting atazanavir helps, but still results in lower taz drug levels than when boosted without simulaneous use of Truvada. This sentiment is reflected in the most current treatment guidelines. It might be worth mentioning that this effect on taz levels is not seen with other nucleoside combinations. Because of this, I tend to use boosted atazanavir with Combivir or Epzicom. Additionally, note that boosted-atazanavir has not yet been studied in treatment naive persons; it's use with tenofovir is based on extrapolation of existing data.
Boosted PIs have gained a lot of recent attention and popularity because of data that suggests protection from drug resistance if virologic failure should occur. This aspect should be particularly important for you, given that you already have resistance to one entire drug class. This resistance data exists for several ritonavir-boosted PIs, namely lopinavir, indinavir and fosamprenavir. Such data does not exist (?yet) for atazanavir. As such, if the reason to use ritonavir-boosted taz is prevention of drug resistance, be keenly aware that this may or may not be true, particularly because of the lower atazanavir drug levels when co-administered with tenofovir. Given the wealth of information about other treatment combinations, I tend to avoid this particular combination.
Now, with that editorial statement, the combination should be very well tolerated. The only significant issue is that a small percentage of patients (between 5-10%) will experience yellowing of the eyes and skin (jaundice). With any atazanavir-based regimen, it is particularly important for optimal performance to make sure that the drug is taken with food and to avoid acid lowering medications, like proton-pump inhibitors (omeprazole, for example)-- without these dietary restrictions, taz drug levels can be significantly lowered.
I'd advise you to discuss these issues with your doctor-- it may be that this is a reasonable treatment regimen for your specific situation; it may be that after discussion, that alternative combinations would be considered.
I hope this helps. Please feel free to write back.
Thanks for reading. Have a happy and healthy new year. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Oral Sex With No Protection Does It Mean I Have HIV
- Runny Nose After Vaginal Sex With Condom Does It Mean I Have HIV
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
- White Spots After Precum Touching Vagina Worried I Have HIV
- After Treatment For Trichomoniasis How Should You Wait To Have Sex
- Can I Take Amoxicillin For Vaginal Infections?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.